Tennessee, 2010Flash Flood and Hail in Tennessee, June 15, 2010
June 15, 2010 · NWS MRX · 23 events in 13 counties and zones
A boundary lingering across the area triggered diurnal thunderstorms during the heat of day. Some storms became severe producing damaging thunderstorm winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $179,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary lingering across the area triggered diurnal thunderstorms during the heat of day. Some storms became severe producing damaging thunderstorm winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 15, 12:16 PM EST, 3 minutes earlier.
Area forecast discussion, Jun 15, 12:16 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM EDT TUE JUN 15 2010
.AVIATION...CONVECTION ACTIVE ON THE HIGHER TERRAIN FEATURES THIS
AFTERNOON AND WITH OUTFLOW SHOWERS AND THUNDERSTORMS HAVE A GOOD
CHANCE OF DRIFTING INTO THE GREAT VALLEY AND ACROSS THE TERMINALS.
BEST LIKLIEHOOD APPEARS TO BE AT CHA AND TYS BUT CERTAINLY IS
ALSO POSSIBLE AT TRI. DECIDED TO USE A TEMPO GROUP FOR CONVECTION
AT CHA AND TYS FOR NOW. ACTION QUIETS DOWN AGAIN TONIGHT WITH SOME
IFR/LIFR CONDITIONS DUE TO THE HIGH LOW LEVEL MOISTURE CONTENT WITH
SATURATION AT TRI TOWARD DAYBREAK. CONVECTION SHOULD GET GOING
AGAIN LATE MORNING AROUND THE TERMINALS ON WEDNESDAY WITH NICE
MOISTURE/INSTABILITY AXIS AHEAD OF GREAT LAKES/OHIO VALLEY SHORTWAVE
TROF.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 15, 4:00 AM EST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUN 15 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUN 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A HOT AND VERY HUMID AIR MASS WILL HELP TO TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS TODAY...WITH A FEW ISOLATED STORMS BECOMING STRONG
TO SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A TYPICAL SUMMERTIME PATTERN WILL CONTINUE ACROSS THE REGION THIS
WEEK...WITH A FEW ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH
DAY. THE MAIN THREATS THROUGHOUT THE PERIOD WILL CONTINUE TO BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.
DMG
In the hours before
Special weather statement, Jun 15, 10:56 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1156 AM EDT TUE JUN 15 2010
TNZ041-072-074-151700-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-SEVIER SMOKY
MOUNTAINS TN-
1156 AM EDT TUE JUN 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...COCKE AND EXTREME
EASTERN BLOUNT COUNTIES UNTIL 100 PM EDT...
AT 1154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GATLINBURG...MOVING SOUTHEAST AT 5 MPH.
SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF COCKE AND SEVIER COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DH
Special weather statement, Jun 15, 11:52 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1252 PM EDT TUE JUN 15 2010
TNZ083-084-099-100-151745-
BRADLEY TN-HAMILTON TN-MEIGS TN-RHEA TN-
1252 PM EDT TUE JUN 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...HAMILTON...
MEIGS AND EXTREME SOUTHERN RHEA COUNTIES UNTIL 145 PM EDT...
AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF SODDY-DAISY...OR 9 MILES
SOUTH OF DAYTON...MOVING EAST AT 10 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON...
BIRCHWOOD AND BIG SPRING.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Local storm report, Jun 15, 12:17 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
117 PM EDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG W ALCOA 35.79N 83.98W
06/14/2010 BLOUNT TN UTILITY COMPANY
3 TREES DOWN ON POWER LINES IN AND AROUND LOUISVILLE
BETWEEN 5 AND 6 PM
0330 PM TSTM WND DMG 15 NE ROGERSVILLE 36.56N 82.81W
06/14/2010 HAWKINS TN DEPT OF HIGHWAYS
1 TREE DOWN ON TAPINE VALLEY ROAD AND 1 TREE DOWN ON
GOSHEN VALLEY ROAD NE OF ROGERSVILLE
&&
MJBEvent by event
18 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Roane
- When
- June 15, 12:19 PM EST to 12:25 PM EST
- Where
- Roane County, 1.38 mi N of Rockwood
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.890, -84.680
The Roosevelt ETOS north of Rockwood recorded a wind gust to 60 mph (52 kts).
Hail, Knox
- When
- June 15, 1:42 PM EST to 1:43 PM EST
- Where
- Knox County, Farragut
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.880, -84.170
A trained spotter reported thunderstorms produced nickle-size hail in Farragut.
Hail, Knox
- When
- June 15, 1:44 PM EST to 1:46 PM EST
- Where
- Knox County, Farragut
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.880, -84.170
A trained spotter reported thunderstorms produced golfball-size hail in Farragut.
Hail, Knox
- When
- June 15, 1:46 PM EST to 1:48 PM EST
- Where
- Knox County, Farragut
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.880, -84.170
A trained spotters reported thunderstorms produced quarter-size hail in Farragut.
Thunderstorm Wind, McMinn
- When
- June 15, 2:15 PM EST to 2:20 PM EST
- Where
- McMinn County, Etowah
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.330, -84.530
Law enforcement personnel reported multiple trees and powerlines downed by thunderstorm winds near Etowah.
Thunderstorm Wind, Knox
- When
- June 15, 2:30 PM EST to 2:32 PM EST
- Where
- Knox County, Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.930
Law enforcement personnel reported 1 tree downed by thunderstorm winds along Asheville Highway in Knoxville.
Thunderstorm Wind, Marion
- When
- June 15, 2:40 PM CST to 2:42 PM CST
- Where
- Marion County, 2 mi N of South Pittsburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.059, -85.700
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds across much of the western half of the county.
Thunderstorm Wind, Jefferson
- When
- June 15, 3:40 PM EST to 3:50 PM EST
- Where
- Jefferson County, 3 mi SSW of New Market
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 36.060, -83.571
A trained spotter reported numerous trees downed by thunderstorm winds on Russell Gap Road southwest of New Market.
Thunderstorm Wind, Hawkins
- When
- June 15, 3:43 PM EST to 3:50 PM EST
- Where
- Hawkins County, 3 mi NE of Surgoinsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 36.501, -82.812
Law enforcement personnel reported numerous trees downed by thunderstorm winds across the northeast portions of the county.
Hail, Hamilton
- When
- June 15, 4:26 PM EST to 4:28 PM EST
- Where
- Hamilton County, East Brainerd
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.020, -85.170
Emergency management personnel reported thunderstorm produced dime to nickle-sized hail in Brainerd and east Brainerd.
Thunderstorm Wind, Bledsoe
- When
- June 15, 3:28 PM CST to 3:35 PM CST
- Where
- Bledsoe County, Pikeville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.600, -85.200
Emergency management personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.
Thunderstorm Wind, Hamilton
- When
- June 15, 4:42 PM EST to 4:50 PM EST
- Where
- Hamilton County, 1 mi SE of Collegedale
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.040, -85.037
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds between Collegedale and Apison.
Flash Flood, Bledsoe
- When
- June 15, 3:50 PM CST to 4:50 PM CST
- Where
- Bledsoe County, 0.69 mi N of Pikeville to 0.69 mi E of Pikeville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.610, -85.200
Emergency management personnel reported many roads across the county, especially near Pikeville covered by high water from a slow moving thunderstorms.
Thunderstorm Wind, Sullivan
- When
- June 15, 4:56 PM EST to 5:05 PM EST
- Where
- Sullivan County, Piney Flats
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.420, -82.300
Law enforcement personnel reported several trees downed by thunderstorm winds in Piney Flats.
Thunderstorm Wind, Marion
- When
- June 15, 4:00 PM CST to 4:05 PM CST
- Where
- Marion County, Jasper
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.080, -85.630
Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in and around Jasper.
Thunderstorm Wind, Bradley
- When
- June 15, 5:10 PM EST to 5:12 PM EST
- Where
- Bradley County, 2.26 mi E of Chestuee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 35.130, -84.740
Amateur radio personnel reported 1 tree downed by thunderstorm winds east of Cleveland along Highway 64.
Thunderstorm Wind, Meigs
- When
- June 15, 5:10 PM EST to 5:15 PM EST
- Where
- Meigs County, 0.56 mi W of East View
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.330, -84.960
Law enforcement personnel reported a few trees downed by thunderstorm winds along Highway 60 southeast of Birchwood.
Thunderstorm Wind, Bradley
- When
- June 15, 5:15 PM EST to 5:25 PM EST
- Where
- Bradley County, Cleveland
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.170, -84.880
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.
Thunderstorm Wind, Polk
- When
- June 15, 5:15 PM EST to 5:17 PM EST
- Where
- Polk County, 7 mi SE of Benton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.108, -84.582
Law enforcement personnel reported 1 tree downed by thunderstorm winds along Highway 64 southeast of Benton.
Thunderstorm Wind, Marion
- When
- June 15, 4:17 PM CST to 4:20 PM CST
- Where
- Marion County, Jasper
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.080, -85.630
Law enforcement personnel reported several trees and powerlines downed by thunderstorm winds in and around Jasper.
Thunderstorm Wind, Roane
- When
- June 15, 5:23 PM EST to 5:30 PM EST
- Where
- Roane County, Rockwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -84.680
Law enforcement personnel reported 3 trees downed by thunderstorm winds between Rockwood and the Cumberland County line.
Thunderstorm Wind, Polk
- When
- June 15, 5:40 PM EST to 5:42 PM EST
- Where
- Polk County, 8 mi ENE of Benton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.224, -84.539
Law enforcement personnel reported 1 tree downed by thunderstorm winds along County Route 315 near Reliance.
Thunderstorm Wind, Monroe
- When
- June 15, 6:10 PM EST to 6:12 PM EST
- Where
- Monroe County, 4 mi NW of Tellico Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.411, -84.350
Law enforcement personnel reported 1 tree downed by thunderstorm winds northwest of Tellico Plains.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 15, 20101 death · 1 injured · $62,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 15, 20103 injured · $1.9 million · 1.75 in hail · 41 events
- Lightning Strike in Florida, June 15, 20101 death · 1 injured · 1 event
- Hail and Damaging Wind in Missouri, June 15, 20101 death · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, June 15, 20101 injured · $171,000 · 1.75 in hail · 58 events
- Flash Flooding and Flooding in Iowa, June 15 to 16, 2010$845,000 · 16 events
- Flash Flooding and Hail in Mississippi, June 15, 2010$172,000 · 1.75 in hail · 39 events
- Flash Flooding in Iowa, June 15, 2010$515,000 · 12 events
- Flash Flooding and Hail in Illinois, June 15, 2010$259,000 · 1.25 in hail · 24 events
- Flash Flooding and Flood in Kentucky, June 15 to 16, 2010$317,000 · 65 kt wind · 18 events
- Hail and Damaging Wind in Florida, June 15, 2010$500,000 · 50 kt wind · 3 events
- Flooding in Iowa, June 15 to 16, 2010$500,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230310, 230311, 230313, 230315, 230317, 230319, 230328, 230341, 230347, 230358, 230338, 230589, 241603, 230614, 230353, 230595, 230598, 230600, 230604, 230582, 230607, 230610, 230612.